Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2017, 2:37 PM EDT for Albemarle County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2017, 2:37 PM EDT (18:37 UTC)
- Expired
- Jun 19, 2017, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Albemarle County, VA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:37 AM EDT, 4 hours earlier.
Area forecast discussion, Jun 19, 10:37 AM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Mon Jun 19 2017
.SYNOPSIS...
A cold front will cross the area this afternoon into the
evening with widespread showers and thunderstorms some with
damaging winds and heavy rainfall. Weak high pressure will
build over the area for the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10am, a cold front has crossed the Ohio River into WV.
Showers stretch from central WV northwest to NY state. Lightning
activity has waned over WV, so the weather forecast was updated
to have just isolated thunder through noon.
This cold front will cross the area this afternoon (evening for
southern MD). A plume of precipitable water up to 2 inches is
ahead of this cold front with values increasing through the
afternoon. The progression of this front will increase through
the day as an upper trough approaches from the west. The LWX CWA
will be in the right entrance region of a jet streak to the
north, enhancing upper level difulence and maximizing rain
rates.
Limiting factors to flash flooding are dry antecedent
conditions of the past two weeks and relative fast
progression/movement of frontal zone and fcst individual storm
cell motion of around 35 kt. On the other hand, unidirectional
wind profiles indicate potential for training convection while
exceptionally high PWATS, very high 850 ThetaE values and K
indices will support intense rainfall rates capable of producing
2-4 inches of rain in a short period of time. A flash flood
watch remains where models and their respective ensemble means
show the highest rainfall totals along with the lowest flash
flood guidance (mainly urban areas).
The strengthening shear/wind fields and fast storm motion also
indicate potential for damaging winds and SPC has parts of the
area under an enhanced risk of severe wx. Will also note the
2 percent tornado and 5 percent hail threat as well. The cold
front will clear the area during the mid to late evening hours
with showers ending by midnight in most areas.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak high pressure will build over the area supporting dry
conditions and seasonable temperatures.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The end of the week will feature quasi-zonal flow aloft across the
eastern CONUS with the main jet stream to the north and subtropical
ridge to the south. Thursday is the favored day to be dry during the
extended period as weak ridging sits atop the area. It will likely
also be the warmest day of the period.
Two features will come into play for Friday into the weekend. First,
low pressure (possibly tropical in nature) will have moved into the
Gulf Coast states. There will also be low pressure near Hudson Bay,
with a cold front gradually sinking southward. Model spread is high
on the handling both of these features, though it looks like the
weather will become increasingly unsettled heading into the weekend
whether or not tropical moisture is pulled into the frontal zone.
The front will likely stall near the area Saturday before wavering
Sunday. A deeper upper level trough may approach by late Sunday.
With the clouds and precipitation around, diurnal ranges will become
muted, with low temperatures above normal and high temperatures
near or below normal through the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Widespread showers and t-storms this afternoon into early
evening with potential for damaging winds and heavy rainfall
with brief 2-4 hrs of IFR/LIFR conditions. VFR conditions
expected a few hrs after frontal passage tonight.
VFR conditions likely Thursday. Thunderstorm chances will begin to
increase on Friday.
&&
.MARINE...
Strong SW winds with gusts around 25 kt through this evening.
T-storms to likely require special marine warnings at some point
during the afternoon and evening. Winds diminish overnight
tonight. SCAs possible again Tue into Wed night.
Light winds with high pressure are expected Thursday. There is low
confidence on the pressure pattern heading into Friday, but there is
at least a chance of SCA conditions developing as early as Thursday
night. Thunderstorm chances will also increase on Friday.
&&
.HYDROLOGY...
A flash flood watch is in effect from 3 to 9pm for the Balt/Wash
metro areas. Southern MD is also expected to see heavy rainfall,
so localized flash flooding is possible there too.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
evening for DCZ001.
MD...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
evening for MDZ005-006-011-013-014-503>508.
VA...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
evening for VAZ052>054-506.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
531-535-536-538-539-542.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ532>534-537-
540-541-543.
&&
SYNOPSIS...BAJ/LFR
NEAR TERM...BAJ/LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...BAJ/ADS/LFR
MARINE...BAJ/ADS/LFR
HYDROLOGY...BAJHazardous weather outlook, Jun 19, 1:18 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 118 PM EDT Mon Jun 19 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201730- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 118 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A severe thunderstorm watch is in effect until 8 pm. The main threat is scattered damaging wind gusts. Isolated tornadoes and locally large hail are also possible. A flash flood watch is in effect from 3 PM until 9 PM for the entire Baltimore and Washington metro areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-201730- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 118 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A severe thunderstorm watch is in effect for the Shenandoah Valley and west-central Maryland and east until 8 pm. The main threat is isolated to scattered damaging wind gusts. Isolated tornadoes and locally large hail are also possible. A flash flood watch in effect for areas east of the Blue Ridge into this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Jackson
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:09 AM EDT | Flash Flood Watch | LWX | Arlington, Culpeper, Fairfax, Fauquier, Greene, Loudoun and 11 more | 14 hr |
| Jun 19, 12:59 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 46 min |
| Jun 19, 1:10 PM EDT | Flash Flood Warning | LWX | Nelson | 5 hr |
| Jun 19, 1:49 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 29 min |
| Jun 19, 1:54 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Page, Rockingham | 51 min |
| Jun 19, 2:00 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Loudoun, Warren | 25 min |
| Jun 19, 2:07 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 38 min |
| Jun 19, 2:17 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Madison, Rappahannock | 43 min |
| Jun 19, 2:18 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, Madison, Page, Rockingham | 4 hr |
| Jun 19, 2:29 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jun 19, 2:44 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene, Madison | 3 hr |
| Jun 19, 2:45 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fairfax, Fauquier, Loudoun, Prince William, Rappahannock and 3 more | 45 min |
| Jun 19, 2:50 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jun 19, 2:57 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 19, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 45 min |
| Jun 19, 3:19 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church | 41 min |
| Jun 19, 3:28 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jun 19, 4:08 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 19, 4:13 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 19, 4:55 PM EDT | Special Marine Warning | LWX | 65 min | |
| Jun 19, 5:16 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jun 19, 5:58 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jun 19, 6:27 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 19, 6:45 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 19, 12:50 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 40 min |
| Jun 19, 1:41 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 49 min |
| Jun 19, 4:00 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Prince George's, City of Baltimore | 45 min |
| Jun 19, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Saint Mary's | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.